incredible-marketing Arrow


What Causes Heroin Overdose?

Fatal heroin overdoses have risen sharply in the US over the past few years. Nearly 60,000 people died from overdose last year, most of them from opioid or the combination of opioids and other drugs.

Two main factors contribute to this trend. First, over-prescription of opioid painkillers led to widespread addiction. When this problem became apparent, opioids were regulated more heavily, and thus became harder to get. As a result, many people decided not to bother with painkillers at all and just buy heroin instead. Second, heroin is now commonly laced with fentanyl, which is cheaper and far more potent than heroin. The combination of these factors has created a huge increase in fatal overdoses in the US.

Opioids depress autonomic functions like breathing and heart rate. When someone dies of an overdose, he typically stops breathing because the sensation that reminds your body to breathe is suppressed. Opioids also suppress the gag reflex, so people sometimes die from choking on vomit. Normally, if you were to vomit in your sleep, you would wake up choking and coughing, but if the coughing is suppressed, you just suffocate instead.

Forgetting to breathe is not the only way to die of overdose. An overdose can cause your blood pressure to crash, which might cause your heart to fail. Injecting heroin also makes you much more likely to die from endocarditis, an infection of the heart. An overdose can cause pulmonary edema, a condition in which fluid fills the lungs and makes it difficult to breathe.

Most people who die of overdose are long-time heroin users. New users typically smoke or snort heroin instead of injecting it, which is much more potent. People also to adapt to the psychoactive effects of heroin more quickly than the central nervous system effects. That means at some point, an addict will need a potentially fatal dose to get high.

Most often, though, people overdose when they relapse after a period of not using. Their bodies are no longer used to the effects of the drug, but they try to use at their old level and it’s too much.

There is some good news though–heroin overdoses are not always fatal. Only about 10 percent of people who overdose die. Even someone who stops breathing can survive if he gets help soon enough, especially if Narcan is available to bring him out of the overdose quickly.

If you or someone you love is struggling with addiction, don’t wait for an overdose before getting help. Gardens Wellness Center can make detoxing from opioids as painless as possible and get you started in a treatment program that works for you. Call us today at 844-325-9168 or email us at to learn more.